Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 12, NWS Phoenix, AZ

July 21, 2007Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 21, 2007, 3:31 PM MST for Gila County, Arizona. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2007, 3:31 PM MST (22:31 UTC)
Expired
Jul 21, 2007, 5:30 PM MST
In force
119 min
Issued by
NWS Phoenix, AZ
Area
Whole counties

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 212235
FFWPSR
AZC007-220030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
331 PM MST SAT JUL 21 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR THE SAN CARLOS INDIAN RESERVATION IN
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 530 PM MST.

* AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE TOWN
  OF SAN CARLOS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...AND STREETS AS WELL AS 
OTHER DRAINAGE AREAS AND LOW LYING SPOTS. IN ADDITION TO THE TOWN OF 
SAN CARLOS...SYCAMORE CREEK WILL BE RUNNING AND SMALLER WASHES 
NEARBY WILL BE OVERFLOWING. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.


LAT...LON 3333 11063 3323 11041 3347 11045 3348 11061

$$

AJ
2 follow-up statements
000 
WGUS75 KPSR 212310
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
407 PM MST SAT JUL 21 2007

AZC007-220030-
GILA AZ-
407 PM MST SAT JUL 21 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR SOUTH
CENTRAL GILA COUNTY...

AT 404 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OF GILSON WASH IN AND NEAR THE TOWN OF SAN CARLOS. 

RURAL AREAS BETWEEN SAN CARLOS AND GLOBE AND AREAS JUST WEST OF 
PERIDOT WILL CONTINUE TO EXPERIENCE DANGEROUS FLOODING. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...AND STREETS AS WELL AS 
OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3333 11063 3323 11041 3347 11045 3348 11061

$$

AJ
000 
WGUS75 KPSR 220029
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
526 PM MST SAT JUL 21 2007

AZC007-220036-
GILA AZ-
526 PM MST SAT JUL 21 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST FOR SOUTH
CENTRAL GILA COUNTY...

RAINFALL OVER THE SAN CARLOS INDIAN RESERVATION HAS TAPERED OFF 
SIGNIFICANTLY AND WASHES IN THE AREA ARE REPORTED TO HAVE RECEDED. 
THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3333 11063 3323 11041 3347 11045 3348 11061

$$

AJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:30 PM MST, 1 minute earlier.

Area forecast discussion, Jul 21, 3:30 PM MST, 1 minute before
AZZ020>028-CAZ030>033-220600-

AREA FORECAST DISCUSSION...UPDATED FIRE WX DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST SAT JUL 21 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE WEST FROM
SOUTH-CENTRAL THIS EVENING INTO SOUTHWEST ARIZONA THROUGH THE LATE
NIGHT...AS WESTWARD MOVING LOW PRESSURE SYSTEMS INTERACT WITH VERY
MOIST AND UNSTABLE AIR OVER OUR AREA. A CONTINUED FLOW OF VERY MOIST
AND UNSTABLE AIR FROM THE EAST OR SOUTHEAST ALONG WITH EMBEDDED LOW
PRESSURE SYSTEMS MEANS A CHANCE OF SHOWERS AND THUNDERSTORMS
DEVELOPING AT ANY TIME...BUT MAINLY DURING THE AFTERNOONS AND NIGHTS
THROUGH THE MIDDLE OF THIS COMING WEEK. SOME STORMS WILL PRODUCE
LOCALLY HEAVY RAIN WITH FLOODING OF LOW SPOTS. TEMPERATURES ARE
FORECAST TO CONTINUE BELOW AVERAGE FOR LATE JULY THROUGH THIS COMING
WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH TUESDAY...
SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN
AND HAIL WERE DEVELOPING AND SPREADING SOUTHWEST AND WEST ACROSS
SOUTHERN GILA COUNTY AT MID AFTERNOON TODAY. AND...THERE WAS SOME
CLOUDINESS MOVING WEST OVER SOUTHEAST CALIFORNIA...OTHERWISE SKIES
WERE MOSTLY SUNNY TODAY. TEMPERATURES WERE GENERALLY CLOSE TO THE
SAME TO A FEW DEGREES LOWER AT MID AFTERNOON TODAY COMPARED WITH THE
SAME TIME YESTERDAY. DEW POINT TEMPERATURES WERE GENERALLY 1 TO 5
DEGREES LOWER ALONG THE LOWER COLORADO RIVER VALLEY AND IMPERIAL
VALLY AND 1 TO 10 DEGREES HIGHER OVER THE REMAINDER OF THE
AREA.

GULF OF CALIFORNIA AIR CONTINUED TO FLOW INTO THE AREA FROM THE
SOUTH AT 10 TO 20 MPH ALONG THE LOWER COLORADO RIVER VALLEY
INCLUDING YUMA AND IN SOUTHEAST CALIFORNIA...AND FROM THE SOUTHWEST
AND WEST 15 TO 25 MPH IN SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER
PHOENIX AREA.

WITH A MUCH MORE MOIST AND UNSTABLE AIRMASS OVER SOUTH-CENTRAL
ARIZONA...SHOWERS AND THUNDERSTORMS THAT WERE DEVELOPING OVER THE
HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA THIS AFTERNOON ARE
EXPECTED TO SPREAD WEST INTO THE SOUTH-CENTRAL ARIZONA DESERT AREAS
INCLUDING THE GREATER PHOENIX AREA THROUGH THIS EVENING...AND ACROSS
SOUTHWEST ARIZONA THOUGH THE LATE NIGHT HOURS AND POSSIBLY TO
SOUTHEAST CALIFORNIA BY SUNDAY MORNING.

SOME STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH SOME URBAN AND
SMALL STREAM FLOOD ADVISORIES REQUIRED. RADAR SHOWED THAT HAIL WAS
LIKELY OCCURRING IN PORTIONS OF SOUTHERN GILA COUNTY AT MID
AFTERNOON...AND HAIL IS LIKELY TO CONTINUE TO BE A POSSIBILITY
MAINLY IN SOUTHERN GILA COUNTY DURING THE AFTERNOON AND EVENING
HOURS.

A CONTINUED FLOW OF VERY MOIST AND UNSTABLE AIR FROM THE SOUTHEAST
ALONG WITH EMBEDDED LOW PRESSURE SYSTEMS MEANS A CHANCE OF SHOWERS
AND THUNDERSTORMS DEVELOPING AT ANY TIME THROUGH THE MIDDLE OF THIS
COMING WEEK...MAINLY DURING THE AFTERNOONS INTO THE EVENINGS IN THE
HIGHER TERRAIN...AND MAINLY DURING THE EVENINGS AND NIGHTTIME HOURS
IN THE DESERT AREAS. AGAIN...SOME STORMS WILL PRODUCE LOCALLY HEAVY
RAIN WITH SOME URBAN AND SMALL STREAM FLOOD ADVISORIES REQUIRED.

TEMPERATURES ARE FORECAST TO CONTINUE BELOW AVERAGE FOR LATE JULY
THROUGH THIS COMING WEEK.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH SATURDAY...
PREVIOUS DISCUSSION...
NOT MUCH TO HANG YOUR HAT ON IN THE EXTENDED AS FAR AS WHICH DAYS
WILL BE ACTIVE AND WHICH WILL NOT. THEREFORE...HAVE BROAD-BRUSHED
POPS THROUGH THE EXTENDED...THOUGH POPS ARE ABOVE CLIMO DUE TO
EXPECTED RELATIVELY ACTIVE PERIOD OVERALL. ONE THING I DO SEE THOUGH
IS THE INCREASED MOISTURE LEVELS ACROSS THE CWA THROUGH THE
EXTENDED. OPERATIONAL GFS AND ENSEMBLES KEEP PWAT NEAR 2 INCHES
THROUGH THE PERIOD. WITH LEVELS THAT HIGH...WE COULD SEE SOME
FLOODING PROBLEMS NEXT WEEK ON THE ACTIVE DAYS. OTHERWISE
TEMPERATURES WILL BE AT OR BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION...
JULY 21 1930 UTC (JULY 21 1230 MST)

A RATHER ACTIVE AFTERNOON AND EVENING ARE EXPECTED TODAY AND
TONIGHT. LATEST SATELLITE AND RADAR TRENDS INDICATE CONVECTION HAS
STARTED EARLY TODAY...WITH NORTHERN ARIZONA AND THE MOGOLLON RIM
ALREADY FIRING. THE WHITE MTS AND SOUTHEAST ARIZONA WILL NOT BE FAR
BEHIND...WITH CONVECTION EXPECTED TO BEGIN BY 2000 UTC (FIRST OVER
THE WHITE MTS...THEN OVER SE ARIZONA). STEERING FLOW (10-20+ K FEET)
IS OUT OF THE EAST AND FAVORABLE FOR BRINGING MULTIPLE OUTFLOWS INTO
THE DESERTS THIS AFTERNOON...AND EVENTUALLY INTO KPHX AND KIWA
AIRFIELDS. THERE IS A 60% CHANCE FOR THUNDERSTORMS WITHIN 40NM OF
KPHX...STARTING AROUND 2100 UTC OVER THE PAYSON CORRIDOR TO THE NE
OF KPHX. SOUTH AND SOUTHEAST OF KPHX (IN REFERENCE TO STANFIELD)
WILL FIRE WITHIN THE NEXT FEW HOURS...AFTER 2300 UTC. THUNDERSTORM
COVERAGE IS EXPECTED TO FILL IN FROM EAST TO WEST...AND EVENTUALLY
INTO THE KPHX AND KIWA AIRFIELDS AFTER 00 UTC. AT THIS TIME...THE
STEERING FLOW DOES NOT LOOK FAVORABLE FOR BRINGING BLOWING DUST WITH
REDUCED VISIBILITIES...BUT RATHER SCATTERED THUNDERSTORMS WITH GUSTY
AND VARIABLE WINDS AND PERIODS OF BRIEF HEAVY RAIN.

AS MORE DETAILS BECOME AVAILABLE LATER TODAY...WILL AMEND TAFS AS
CONDITIONS WARRANT.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
JULY 21 2230 UTC (JULY 21 1530 MST)

AMPLE MOISTURE AT ALL LEVELS WILL ALLOW FOR AN INCREASED THREAT OF
SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS WEEKEND AND THROUGH
MUCH OF NEXT WEEK...SPREADING WESTWARD. SIGNIFICANT WETTING RAIN MAY
ACCOMPANY SOME STORMS...ALONG WITH GUSTY OUTFLOW WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING. THUNDERSTORM ACTIVITY IS EXPECTED TO BE
GREATEST ACROSS FIRE WEATHER ZONE 133 AND EASTERN ZONE 132...BUT
ISOLATED STORMS COULD PROPAGATE FARTHER WEST INTO SOUTHWEST ARIZONA
AND SOUTHEAST CALIFORNIA.

DAYTIME HIGH TEMPERATURES WILL BE AT OR SLIGHTLY BELOW SEASONAL
NORMALS. MINIMUM RH VALUES WILL DIP MAINLY INTO THE MID TWENTIES TO
MID THIRTIES WITH GOOD OVERNIGHT RECOVERY REGION-WIDE. DUE TO
INCREASED LOW-LEVEL MOISTURE...MAX RH VALUES APPROACHING 100 PERCENT
WILL BE COMMON IN AREAS THAT EXPERIENCE SIGNIFICANT RAINFALL.
NON-THUNDERSTORM WINDS WILL BE LIGHT IN THE MORNINGS...BUT BECOME
GUSTY AT TIMES IN THE AFTERNOONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...ELLIS
LONG TERM...INIGUEZ
AVIATION...WANEK
FIRE WX...ROGERS
Hazardous weather outlook, Jul 21, 5:03 AM MST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
503 AM MST SAT JUL 21 2007

AZZ022>024-027-028-221200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
503 AM MST SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SYSTEM WILL INTERACT WITH A MOIST AND UNSTABLE
CURRENTLY OVER THE SOUTHERN HALF OF ARIZONA. THIS WILL CAUSE
SHOWERS AND THUNDERSTORMS TO DEVELOP OVER ELEVATED LOCATIONS DURING
THE EARLY AFTERNOON HOURS. THESE THUNDERSTORMS WILL THEN PROPAGATE TO
THE WEST...INTO THE LOWER ELEVATIONS DURING THE EVENING AND NIGHT
TIME HOURS. THE STRONGER STORMS WILL CONTAIN FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS IN EXCESS OF 50 MPH. HEAVY RAINFALL WILL
ALSO BE POSSIBLE...WHICH MAY LEAD TO FLASH FLOODING IN ISOLATED
LOCATIONS. SMALL HAIL WILL ALSO BE POSSIBLE AT ELEVATED LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY AS
VERY MOIST AND UNSTABLE AIR REMAINS OVER ARIZONA. HEAVY RAINFALL WILL
CONTINUE TO BE A CONCERN THROUGH THE WEEK...AS MOISTURE AMOUNTS
REMAIN ABNORMALLY HIGH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-221120-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
503 AM MST SAT JUL 21 2007 /503 AM PDT SAT JUL 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS...MAINLY OVER
SOUTHEAST ARIZONA...LATE TONIGHT. THE MAIN THREAT FROM THESE STORMS
WILL BE WINDS IN EXCESS OF 50 MPH...FREQUENT LIGHTNING...AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED NEXT
WEEK...MAINLY MONDAY THROUGH FRIDAY...AS VERY MOIST AND UNSTABLE AIR
REMAINS OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. HEAVY
RAINFALL WILL BE A CONCERN THROUGH THE WEEK...AS MOISTURE AMOUNTS
REMAIN ABNORMALLY HIGH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

INIGUEZ

In the hours before

Local storm report, Jul 21, 3:20 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
320 PM MST SAT JUL 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     PHOENIX                 33.54N 112.07W
07/19/2007                   MARICOPA           AZ   NEWSPAPER

            *** 1 FATAL *** MAN ELETROCUTED BY FALLING POWER LINE.
            42ND ST AND THOMAS

&&

MBRUCE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:55 PM MSTSevere Thunderstorm WarningPSRGila65 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.